MAUDE Adverse Event Report: HOLOGIC, INC BREVERA BREAST BIOPSY SYSTEM; INSTRUMENT, BIOPSY

HOLOGIC, INC BREVERA BREAST BIOPSY SYSTEM; INSTRUMENT, BIOPSY
Model Number BREVDISP09
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/19/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.The device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Event or Problem Description
It was reported that on (b)(6) 2025, during a vacuum assisted biopsy procedure using a brevera device, the user heard a grinding sound and stopped the procedure.The user reports that the system was flushed, put in standby and with some minor resistance, the needle was removed from the patient.It is reported that the marker clip was placed, and the plastic introducer sheath was damaged but intact.Additionally, the user reports that the post procedure clip views revealed a metallic foreign body that was not in previous imaging.The user reports that upon inspection of the needle, the distal portion of the cutter was fractured, and a portion was missing.No further information is currently available.
 
Additional Manufacturer Narrative
An investigation was completed: it was reported that on (b)(6) 2025, during a vacuum assisted biopsy procedure using a brevera device, the user heard a grinding sound and stopped the procedure.The user reports that the system was flushed, put in standby and with some minor resistance, the needle was removed from the patient.It is reported that the marker clip was placed, and the plastic introducer sheath was damaged but intact.Additionally, the user reports that the post procedure clip views revealed a metallic foreign body that was not in previous imaging.The user reports that upon inspection of the needle, the distal portion of the cutter was fractured, and a portion was missing.The device was returned to the post market quality laboratory for investigation.Visual inspection was conducted.The device was received with the tubing cut.Also, the tip of the inner cannula, the cut block and the edge of the window of the outer cannula were found damaged.As additional information, the bearing and gears were inspected, and no issues were found, functional testing was not conducted due to damage to the device.As additional information from the physician ¿the procedure went okay; they were able to obtain 2 samples, but on the 3rd one, the device malfunction did occur.No problem with the patient.In the 2 samples obtained, calcs were found and it was benign.The metal fragment was surgically removed on (b)(6) 2025, without any issue or complications.¿ after communicating with the customer, it was known that in this case, the patient had multiple titanium breast cancer surgery clips from previous surgery that were placed close to the targeted biopsy site.It was reasonably suggested that one of the clips may have fallen into the aperture of the device, so that the inner cannula of brevera device may have directly hit with the titanium clip when being fired, resulting in most probable cause of damage and even breakage of the brevera needle.Root cause analysis did identify a most probable root cause; based on the provided images and x-rays, all the information provided by the physician and the patient, and analysis of the returned device, the damages were most probably caused by the presence of titanium made clips in the biopsied area, it is probable that the device did hit one or more clips and this/these did damage the cannula, leading to a broken metal particle ending in the patient's breast.This scenario highlights the importance of accounting for surgical clips or other metallic implants during pre-procedure planning.Radiologists or clinicians need to carefully evaluate imaging and device placement to minimize risks to both the patient and the equipment.There are no quality inspection processes implemented at the production line to prevent the recurrence of similar events.Based on all the information presented, it is most likely that this was an unusual occurrence.Conclusion: root cause analysis did identify a most probable root cause; based on the provided images and x-rays, all the information provided by the physician and the patient, and analysis of the returned device, the damages were most probably caused by the presence of titanium made clips in the biopsied area, it is probable that the device did hit one or more clips and this/these did damage the cannula, leading to a broken metal particle ending in the patient's breast.This event did not trigger escalation to nce, capa, hra or scar due to the following reasons: there was harm to patient, but use error was found to be the potential hazard, this scenario highlights the importance of accounting for surgical clips or other metallic implants during pre-procedure planning.Radiologists or clinicians need to carefully evaluate imaging and device placement to minimize risks to both the patient and the equipment.Based on all the information presented, it is most likely that this was an unusual occurrence and there is no evidence of a systemic issue at the moment this complaint was reported.Device history record (dhr) review: the dhr was reviewed for the corresponding lot, and no relevant risk factors were found in the manufacturing process.Lot number 24j02r expiration date 09/02/2026 manufacture date 09/02/2024 udi (b)(4).

Brand Name
BREVERA BREAST BIOPSY SYSTEM
Common Device Name
INSTRUMENT, BIOPSY
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer Contact
dara smithers
600 technology drive
newark, DE 19702
MDR Report Key22212048
Report Number1222780-2025-00327
Device Sequence Number8620324
Product Code KNW
UDI-Device Identifier15420045512863
UDI-Public(01)15420045512863(17)260902(10)24J02R
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K163052
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/02/2026
Device Model NumberBREVDISP09
Device Catalogue NumberBREVDISP09
Device Lot Number24J02R
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2025
Supplement Date Received by Manufacturer08/26/2025
Initial Report FDA Received Date06/16/2025
Supplement Report FDA Received Date09/23/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown